Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 218, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 2, 2012, 4:06 PM EDT for 4 counties in Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2012, 4:06 PM EDT (20:06 UTC)
- Expired
- Sep 2, 2012, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 50.0 mph
Counties Breathitt County, KY, Lee County, KY, Owsley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 28 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:45 PM EDT | TSTM WND DMG | 2 Ne Trent, KY | TREE DOWN ON HIGHWAY 191 AT MILE MARKER 9 BETWEEN TRENT AND HIGHWAY 1010. TIME ESTIMATED OFF OF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
849
WUUS53 KJKL 022006
SVRJKL
KYC025-129-189-237-022045-
/O.NEW.KJKL.SV.W.0218.120902T2006Z-120902T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
EASTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
WOLFE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 445 PM EDT
* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
OF UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PEBWORTH TO SOUTHFORK TO NEWFOUND...AND MOVING NORTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEATTYVILLE...JACKSON...CORGLETON...LOWER BUFFALO...PROCTOR...
COWCREEK...STAY...ENOCH...LUCKY FORK...VALJEAN...LEROSE...GRASS...
MALONEY...ST. HELENS...MORRIS FORK...LONE...AIREDALE...TALLEGA...
JETTS CREEK AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3736 8366 3734 8368 3734 8374 3748 8385
3782 8344 3767 8325 3751 8319 3738 8345
3738 8348 3734 8351 3733 8355 3732 8355
3729 8360
TIME...MOT...LOC 2005Z 232DEG 28KT 3753 8373 3742 8365
3732 8361
WIND...HAIL <50MPH <.50IN
$$2 follow-up statements
336
WWUS53 KJKL 022026
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SUN SEP 2 2012
KYC189-022034-
/O.CAN.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
OWSLEY KY-
426 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR OWSLEY COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2024Z 232DEG 28KT 3762 8358 3751 8350
3741 8346
$$
KYC025-129-237-022045-
/O.CON.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
WOLFE KY-LEE KY-BREATHITT KY-
426 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
BREATHITT...EASTERN LEE...AND WOLFE COUNTIES UNTIL 445 PM EDT...
AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF
UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PRIMROSE...TO JETTS CREEK...TO CROCKETTSVILLE...MOVING NORTHEAST AT
30 MPH.
LOCATIONS IMPACTED INCLUDE...
JACKSON...OAKDALE...FILLMORE...CANOE...WIDECREEK...CHENOWEE...
FLAT...GRANNIE...YEADON...WAR CREEK...GENTRY...SALDEE...LAWSON...
ELKATAWA...LITTLE...COPLAND...PENCE...CURT...VORTEX AND HOWARD
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2024Z 232DEG 28KT 3762 8358 3751 8350
3741 8346
WIND...HAIL 60MPH <.50IN
$$
HAL992
WWUS53 KJKL 022044
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT SUN SEP 2 2012
KYC025-129-237-022054-
/O.EXP.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
WOLFE KY-LEE KY-BREATHITT KY-
444 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT...EASTERN LEE AND
WOLFE COUNTIES WILL EXPIRE AT 445 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2044Z 232DEG 28KT 3772 8342 3761 8334
3751 8330
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:04 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 2, 4:04 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 404 PM EDT SUN SEP 2 2012 .UPDATE... ISSUED AT 402 PM EDT SUN SEP 2 2012 UPDATED TO ADD TORNADO WATCH FOR OUR WRN COUNTIES. ADDITIONAL STORMS TO OUR WEST ROTATING INTO ERN KY. STORMS SHOULD REACH THE ERN EDGE OF THE WATCH...OUR WRN COUNTIES ALONG AND WEST OF THE DANIEL BOONE NATIONAL FOREST...JUST BEFORE SUNSET. THIS WILL PROVIDE HEATING TO ALLOW STORMS TO BECOME SEVERE. SOME TIGHT ROTATION HAS BEEN OBSERVED IN CENTRAL KY EARLIER THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 223 PM EDT SUN SEP 2 2012 CLOUD COVER FROM THE LOW THAT WAS ISSAC CONTINUES TO SPIN OVER THE OHIO VALLEY. THIS HAS HELD TEMPERATURES CLOSE TO SEASONAL NORMALS IN SPITE OF WINDS FROM THE SOUTH AND SOUTHWEST. OUR ERN COUNTIES HAVE BEEN SLIGHTLY WARMER DUE TO FEWER CLOUDS BUT HERE WE HAVE SEEN BETTER COVERAGE OF TSRA RATHER THAN THE SHRA ACROSS THE MORE WRN COUNTIES. A FEW TSRA HAVE PUSHED INTO SRN KY FROM TENN BUT THESE SEEM TO WEAKEN AFTER THEY ARRIVE IN THE COOLER AND MORE STABLE AREAS OF KY. ALL THE MODELS INITIALLY AGREE THAT THE LOW OVER CENTRL ILL WILL VERY SLOWLY DRIFT EAST AND SOUTHEAST OVER THE NEXT 24 HOURS. THIS WILL KEEP THE THREAT OF PCPN IN OUR FCST...ALTHOUGH AFTER MONDAY EVENING...ANY TSRA SHOULD BE CONTAINED TO JUST THE LATE AFTERNOON ON TUE. AT THAT TIME THE ENTIRE SYSTEM WILL WEAKEN ACCORDING TO MOST SHORT TERM MODELS OR...IN LINE WITH THE LONGER MODELS...SPLIT WITH THE MAIN CORE OF THE SYSTEM GETTING CAUGHT UP IN THE NEXT SHORT WAVE NOW CROSSING THE NRN PLAINS AND CARRIED TOWARD NEW ENGLAND. TONIGHT AND EARLY MONDAY HAS THE BEST CHANCE FOR PCPN AS THE CORE OF THE STORM MOVES CLOSER TO ERN KY. THEN AS THE STORM EITHER WEAKENS OR SWEEPS TO THE NE THE POSSIBILITY FOR PCPN WILL DIMINISH ALONG WITH ANY CHANCE FOR THE HEAVY RAINFALL REALIZED BY OUR NEIGHBORS TO THE WEST. THE EXPECTED HEAVY CLOUD COVER AIDED BY PCPN WILL KEEP A TIGHT REIGN ON THE TEMPERATURE SPREAD WITH HIGHS MONDAY AND TUESDAY ONLY INTO THE LOWER 80S AND OVERNIGHT LOWS AROUND 70. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 250 PM EDT SUN SEP 2 2012 THE MODELS HAVE COME INTO PRETTY GOOD AGREEMENT FOR THE DAYS 3-7 PORTION OF THE FORECAST. BOTH MODELS AGREE THAT THE REMNANTS OF ISAAC...COMBINED WITH A WEAK FRONTAL BOUNDARY...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY NIGHT. UPSLOPE FLOW BEHIND THE DEPARTING SYSTEMS...ALONG WITHE SOME RESIDUAL MOISTURE...COULD SPARK A FEW SHOWERS DURING THE DAY ON THURSDAY...BUT THIS ACTIVITY SHOULD DIE OUT COMPLETELY BY LATE THURSDAY AFTERNOON AS HIGH PRESSURE BECOMES ESTABLISHED OVER THE REGION. AN AREA OF LOW PRESSURE IS THEN FORECAST TO FORM OVER THE CENTRAL PLAINS LATE THURSDAY NIGHT...AND WILL BE OUR NEXT WEATHER MAKER TO END THE UPCOMING WORK WEEK. THE MODELS BOTH AGREE ON THIS...HOWEVER...THE DIFFERENCE BETWEEN THEM WILL BE HOW QUICKLY THE AREA OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY REGION. AS OF NOW...THE GFS MODEL IS BRINGING THIS AREA OF LOW PRESSURE ACROSS THE AREA ABOUT 12 HOURS FASTER THAN THE OFT MORE RELIABLE ECMWF. WITH THAT IN MIND...DECIDED TO USE A BLEND OF THE TWO LONG TERM MODELS...WITH A BIAS TOWARD THE ECMWF MODEL FOR THE WEATHER NEXT FRIDAY AND SATURDAY. AFTER A BRIEF REPRIEVE FROM RAIN THURSDAY NIGHT AND FRIDAY...IT LOOKS LIKE HE UPCOMING WEEKEND COULD BE WET. TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL WARM CONSIDERABLY IN A SOUTHERLY FLOW REGIME...WITH HIGHS ACHIEVING SLIGHTLY ABOVE NORMAL VALUES EACH DAY. THINGS WILL COOL OFF QUITE A BIT...HOWEVER...DURING THE UPCOMING WEEKEND...AS WIDESPREAD CLOUD COVER AND RAIN SHOWERS ACT TO DAMPEN THE SUNS INFLUENCE ON SURFACE TEMPERATURE RISES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 12 PM EDT SUN SEP 2 2012 THERE SHOULD BE OFF AND ON SHOWERS ALL DAY TODAY...SO JUST LEFT SOME SHOWERS IN THE TAF UNTIL THE CIGS AND VSBYS BEGIN TO FALL LATER THIS EVENING. THE SHOWERS AND THUNDERSTORMS TODAY SHOULD BE MOSTLY VFR...HOWEVER YOU CAN EXPECT TO SEE SOME TEMPO MVFR/IFR. DID NOT TRY TO PUT THE TEMPO IFR IN THE FORECAST DUE TO THE TIMING UNCERTAINTY. DEPENDING ON HOW WIDESPREAD THE RAIN IS TODAY...IT MIGHT SET UP FOR SOME DENSE FOG MONDAY MORNING. THE BEST CHANCE WILL BE AT SME FOR THE TAF STATIONS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...DUSTY LONG TERM....AR AVIATION...DUSTY
Hazardous weather outlook, Sep 2, 4:07 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 407 AM EDT SUN SEP 2 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 407 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS MAY CONTAIN HEAVY RAIN AND PRODUCE SOME VERY LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY...WEDNESDAY AND SATURDAY. HEAVY RAIN WILL BE POSSIBLE AGAIN ON MONDAY AS THE REMNANTS OF HURRICANE ISAAC PASS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Sep 2, 3:57 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT SUN SEP 2 2012 KYZ069-111-112-114-116-022045- JACKSON-OWSLEY-LEE-BREATHITT-CLAY- 357 PM EDT SUN SEP 2 2012 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 445 PM EDT SUNDAY AFTERNOON... EAST CENTRAL JACKSON... OWSLEY... LEE... WESTERN BREATHITT AND NORTHEASTERN CLAY. AT 355 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW ZION...TO ISLAND CITY...TO ALGER...TO MILL POND...MOVING NORTHEAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DELVINTA AROUND 400 PM EDT...IDA MAY AROUND 405 PM EDT...CORGLETON AROUND 410 PM EDT...ENOCH AROUND 415 PM EDT...ST. HELENS AROUND 420 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR A PORTION OF THE AREA.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.